H-Index
17
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Tissue Plasminogen Activator-Induced Angioedema Involving a Posterior Cerebral Artery Infarct: A Case Presentation

Unusual clinical course, Unusual or unexpected effect of treatment, Rare disease, Adverse events of drug therapy

Shahnaz Duymun, Vidhya Reddy, Emma Bentley, Anjali Bose-Kolanu

USA Department of Medicine, Arnot Ogden Medical Center, Elmira, NY, USA

Am J Case Rep 2021; 22:e927137

DOI: 10.12659/AJCR.927137

Available online: 2020-11-23

Published: 2021-01-14


#927137

BACKGROUND: Angioedema is characterized by localized swelling of subcutaneous or submucosal tissue resulting from fluid extravasation due to the loss of vascular integrity. It most commonly occurs with exposure to allergens and certain medications, namely nonsteroidal anti-inflammatory agents and angiotensin-converting enzyme inhibitors. There have been few incidences of angioedema following the administration of tissue plasminogen activator.
CASE REPORT: We describe an 84-year-old woman with a history of hypertension managed with lisinopril who presented with an acute onset of right-sided hemiparesis, slurred speech, and right-sided hemianopsia. Urgent computed tomography of the head revealed subacute infarct of the left pons without hemorrhage. Intravenous alteplase was administered and within 30 min our patient developed severe orolingual edema requiring emergent intubation. Subsequent imaging revealed acute to subacute infarct of the left occipital lobe in the posterior cerebral artery region, consistent with her initial presenting symptoms.
CONCLUSIONS: Angioedema induced by tissue plasminogen activator occurs in approximately 1-5% of patients receiving thrombolysis for ischemic stroke and can be life-threatening. The risk is increased in patients taking angiotensin-converting enzyme inhibitors, in patients with ischemic strokes of the middle cerebral artery, and in the presence of C1 esterase inhibitor deficiency. This phenomenon is usually self-limited and treatment is supportive, although evidence supports the use of antihistamines, steroids, epinephrine, and complement inhibitors. Due to the severity of angioedema and the potential progression to airway compromise, it is crucial to closely monitor patients receiving tissue plasminogen activator.

Keywords: angioedema, Drug-Related Side Effects and Adverse Reactions, Infarction, Posterior Cerebral Artery, Neurology, Thrombolytic Therapy, Tissue Plasminogen Activator



Back